Tachyphylaxis is a decrease in the therapeutic effect of medications when they are re—administered. The condition is most often found with the use of adrenomimetics, histamine blockers, bronchodilators and sympatholytics. With tachyphylaxis, the symptoms associated with the patient’s underlying disease quickly worsen, since the medications used do not give the expected result. There are no specific signs of pathology. For diagnosis, it is enough to consult the attending physician. Treatment consists in replacing the drug that caused the tachyphylactic reaction with a drug with a similar therapeutic effect, but a different mechanism of action.
T78.8 Other adverse reactions not classified elsewhere
Tachyphylaxis is an acute form of drug tolerance that occurs within a few minutes/hours/days. This is a common complication that therapists and ENT doctors most often face in the treatment of rhinitis – if patients do not follow the instructions for decongestants, the probability of tachyphylaxis approaches 100%. In the treatment of chronic allergic diseases, rapid tolerance to desensitizing agents develops in every fifth patient.
A pathological condition occurs when the same drug is used repeatedly after short periods of time. This effect is most pronounced in adrenomimetics, bronchodilators, H1- and H2-histamine blockers. Tachyphylactic reactions are observed when taking sympatholytics, ganglioblockers, and some analgesics. Tachyphylaxis is a dose—dependent pathology, so the higher the concentration of the administered medication, the faster it manifests itself.
As the main causes of tachyphylaxis with frequent and especially uncontrolled intake of a pharmaceutical drug are considered:
- Modification of the receptor structure. With excessive stimulation, the configuration of the receptor changes in such a way as not to form an agonist-receptor complex or not to open an ion channel. Phosphorylation is usually the leading one in such modification.
- Reduction of the number of receptors. Prolonged exposure to the agonist drug is interpreted by the body as too many membrane receptors. As a result, some of them are immersed in the membrane by endocytosis, and in order to achieve the desired therapeutic result, it is necessary to increase the dose.
- Accelerated metabolic degradation. Repeated administration of drugs in the same dosage increases their metabolic degradation by the body. Due to this, the concentration of drugs in the plasma decreases and, accordingly, the effectiveness of treatment decreases.
Tolerance to medications has pharmacokinetic or pharmacodynamic prerequisites. In the pharmacokinetic form of tachyphylaxis, due to frequent administration of drugs, their concentration near sensitive receptors decreases. This is due to impaired absorption and distribution of molecules, deterioration of bioavailability, activation of excretion processes by renal or hepatic clearance.
With the pharmacodynamic type of disorders, the content of the drug in the body does not change, but the sensitivity of target organs to the administered drugs decreases. As a rule, this mechanism is observed with the introduction of adrenomimetics, which provoke a rapid depletion of the stock of neurotransmitters (adrenaline and norepinephrine), so subsequent doses of medications do not bring the expected result.
Symptoms of tachyphylaxis
The most popular example of such a reaction is the too frequent use of vasoconstrictive nasal drops. If the patient uses them more than 2-3 times a day, then with each subsequent instillation of the drug, its effectiveness and duration of action decreases. During the day, a person uses drops up to 10-15 times, but relief either does not occur at all, or lasts no more than 30-40 minutes.
Frequent administration of H2-histaminoreceptor blockers after 36-48 hours leads to a sharp decrease in their antisecretory activity, increased heartburn and stomach discomfort. Repeated administration of diuretic diacarb after 8-16 hours does not have a diuretic effect due to depletion of alkaline blood reserves. With bronchial asthma, repeated use of the inhaler makes the bronchi immune to subsequent doses of the drug, so a repeated attack cannot be stopped.
A serious danger of tachyphylaxis is the ineffectiveness of prescribed drug therapy. Against this background, the patient’s chronic pathology worsens or the condition rapidly worsens in acute diseases. In some cases, this is fraught with life-threatening consequences: for example, the absence of the effect of bronchodilators during the next attack of bronchial asthma can result in asthmatic status and death of the patient.
Given the prevalence of acute respiratory viral infections and the tendency of patients to self—medication, a complication of tachyphylaxis to nasal decongestants is often found – drug-induced vasomotor rhinitis. It is characterized by constant swelling of the nasal mucosa, increased activity of the glands, changes in the histological structure of the epithelium. In addition to the impossibility of nasal breathing, tachyphylaxis sufferers are concerned about vegetative-vascular reactions, sleep disorders, irritability.
Experienced doctors are aware of the peculiarities of the action of a number of drugs, therefore, in the absence of an effect, tachyphylaxis is immediately suspected after a short period from the start of use. To verify the diagnosis, the specialist asks the patient how often and in what quantities he took the drug, whether the episodes of self-medication were medications with a similar mechanism of action. Laboratory and instrumental examination is not required.
Treatment of tachyphylaxis
Special treatment is not indicated. Since the selected drug ceases to give the expected effect, it should be canceled if it does not threaten serious complications, or replaced with drugs with similar results, but from a different pharmacological group. With frequent episodes of tachyphylaxis in patients with chronic diseases, the consultation of a clinical pharmacologist is required to correct the therapeutic regimen.
Prognosis and prevention
When the drug is canceled, the pathological mechanisms of tachyphylaxis disappear quickly, so the prognosis is favorable. However, in the future, a recurrence of this condition is not excluded with an irrational selection of pharmacotherapy. Prevention of the disorder consists in careful monitoring of therapeutic doses and the frequency of administration of drugs, explaining to patients the danger of unauthorized changes in dosages, the need to observe intervals between courses of treatment.